It depends on how the med causes the effect.

WHAT CAUSES IT? Researchers know why some HIV meds produce certain side effects. Viracept brings diarrhea because it causes gut cells to secrete chloride. In about one in 10 HIVers, Reyataz causes jaundice (yellowing eyes and skin) because it interferes with liver enzymes that clear the blood-waste product bilirubin from your system. (But it doesn’t seem to damage your liver.)
IS IT TEMPORARY? Many of these side effects result when meds temporarily alter a body enzyme or tissue. When you first take any powerful drug, you may become nauseated or get the runs. But your body is able to adjust, rebalancing your system so that the effects clear up. Even when science can’t pinpoint side-effect roots—like Sustiva’s tendency to bring on sleep disturbances—the symptoms usually fade after about a month. So it’s worth hanging in there.

DOES IT LAST? Then there are the more troubling  long-term effects: neuropathy, facial wasting and fat accumulation top many HIVers’ lists. These develop and persist because the meds damage your cells. Unlike drugs that temporarily affect an enzyme, these seem to mess with your DNA, altering cell blueprints. All side effects, it turns out, are not created equal.